Moving mesh for the axisymmetric harmonic map flow
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 39 (2005) no. 4, pp. 781-796.

We build corotational symmetric solutions to the harmonic map flow from the unit disc into the unit sphere which have constant degree. First, we prove the existence of such solutions, using a time semi-discrete scheme based on the idea that the harmonic map flow is the L 2 -gradient of the relaxed Dirichlet energy. We prove a partial uniqueness result concerning these solutions. Then, we compute numerically these solutions by a moving-mesh method which allows us to deal with the singularity at the origin. We show numerical evidence of the convergence of the method.

DOI : https://doi.org/10.1051/m2an:2005034
Classification : 35A05,  35K55,  65N30,  65N50,  65N99
Mots clés : moving mesh, finite elements, harmonic map flow, axisymmetric
@article{M2AN_2005__39_4_781_0,
     author = {Merlet, Benoit and Pierre, Morgan},
     title = {Moving mesh for the axisymmetric harmonic map flow},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     pages = {781--796},
     publisher = {EDP-Sciences},
     volume = {39},
     number = {4},
     year = {2005},
     doi = {10.1051/m2an:2005034},
     zbl = {1078.35008},
     mrnumber = {2165679},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2005__39_4_781_0/}
}
Merlet, Benoit; Pierre, Morgan. Moving mesh for the axisymmetric harmonic map flow. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 39 (2005) no. 4, pp. 781-796. doi : 10.1051/m2an:2005034. http://www.numdam.org/item/M2AN_2005__39_4_781_0/

[1] F. Alouges and M. Pierre, Mesh optimization for singular axisymmetric harmonic maps from the disc into the sphere. Numer. Math. To appear. | MR 2194821 | Zbl 1088.65106

[2] F. Bethuel, J.-M. Coron, J.-M. Ghidaglia and A. Soyeur, Heat flows and relaxed energies for harmonic maps, in Nonlinear diffusion equations and their equilibrium states, 3 (Gregynog, 1989), Birkhäuser Boston, Boston, MA. Progr. Nonlinear Differential Equations Appl. 7 (1992) 99-109. | Zbl 0795.35053

[3] M. Bertsch, R. Dal Passo and R. Van Der Hout, Nonuniqueness for the heat flow of harmonic maps on the disk. Arch. Rational Mech. Anal. 161 (2002) 93-112. | Zbl 1006.35050

[4] H. Brezis and J.-M. Coron, Large solutions for harmonic maps in two dimensions. Comm. Math. Phys. 92 (1983) 203-215. | Zbl 0532.58006

[5] N. Carlson and K. Miller, Design and application of a gradient-weighted moving finite element code. I. In one dimension. SIAM J. Sci. Comput. 19 (1998) 728-765. | Zbl 0911.65087

[6] K.-C. Chang, Heat flow and boundary value problem for harmonic maps. Ann. Inst. H. Poincaré Anal. Non Linéaire 6 (1989) 363-395. | EuDML 78184 | Numdam | Zbl 0687.58004

[7] J. Eells and J. Sampson, Harmonic mappings of Riemannian manifolds. Amer. J. Math. 86 (1964) 109-160. | Zbl 0122.40102

[8] A. Freire, Uniqueness for the harmonic map flow from surfaces to general targets. Comment. Math. Helv. 70 (1995) 310-338. | EuDML 140371 | Zbl 0831.58018

[9] A. Freire, Uniqueness for the harmonic map flow in two dimensions. Calc. Var. Partial Differential Equations 3 (1995) 95-105. | Zbl 0814.35057

[10] F. Hülsemann and Y. Tourigny, A new moving mesh algorithm for the finite element solution of variational problems. SIAM J. Numer. Anal. 35 (1998) 1416-1438. | Zbl 0913.65059

[11] M. Pierre, Weak BV convergence of moving finite elements for singular axisymmetric harmonic maps. SIAM J. Numer. Anal. To appear. | MR 2182135 | Zbl 1109.65103

[12] E. Polak, Algorithms and consistent approximations, Optimization, Applied Mathematical Sciences 124 (1997), Springer-Verlag, New York. | MR 1454128 | Zbl 0899.90148

[13] J. Qing, On singularities of the heat flow for harmonic maps from surfaces into spheres. Comm. Anal. Geom. 3 (1995) 297-315. | Zbl 0868.58021

[14] S. Rippa and B. Schiff, Minimum energy triangulations for elliptic problems. Comput. Methods Appl. Mech. Engrg. 84 (1990) 257-274. | Zbl 0742.65083

[15] M. Struwe, The evolution of harmonic maps, in Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990). Math. Soc. Japan (1991) 1197-1203. | Zbl 0744.58011

[16] P. Topping, Reverse bubbling and nonuniqueness in the harmonic map flow. Internat. Math. Res. Notices 10 (2002) 505-520. | Zbl 1003.58014